Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 110, NWS Quad Cities, IA

August 3, 1997Cedar County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 1997, 2:50 PM CDT for Cedar County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 1997, 2:50 PM CDT (19:50 UTC)
Expired
Aug 3, 1997, 3:40 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Cedar County, IA

The radar

The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 031950 RRA
SVRMLI
IAC031-032040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT SUN AUG 3 1997

* SEVERE THUNDERSTORM WARNING FOR
  CEDAR COUNTY IN EAST CENTRAL IOWA

* UNTIL 340 PM CDT
 
* SOME LOCATIONS AFFECTED
  LOWDEN                             AROUND 255 PM CDT
  MASSILLON                          AROUND 255 PM CDT

* AT 247 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 32 MILES NORTHEAST OF IOWA CITY OR 5 MILES
  WEST OF MASSILLON MOVING EAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DEADLY LIGHTNING AND TORRENTIAL DOWNPOURS. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:04 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 3, 1:04 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1240 PM CDT SUN AUG 3 1997

EARLY AFTERNOON SATELLITE IMAGERY ALONG SURFACE OBSERVATIONS INDICATED
CU FIELDS STARTING TO POP ACROSS AREA IN CONJUCTION WITH OUTFLOW BOUNDARY
ACROSS CENTRAL IOWA...PER 17Z SURFACE ANALYSIS. 5H PROFILER PLANVIEW
DEPICTED 40-50 KT SPEED MAX NOSING INTO REGION WHERE VERY UNSTABLE
AIRMASS IS CURRENTLY IN PLACE.

APPROACH OF MID-LEVEL SPEED AND 5H SHORTWAVE TROUGH SHOULD BE ENOUGH TO
BREAK CAP BY MID-LATE AFTERNOON. ACTIVITY SHOULD ARRIVE FIRST IN NORTHERN
COUNTIES THEN PROPOGATE SOUTH AND EAST REACHING SOUTHERN MOST COUNTIES
BY LATER THIS EVENING. SUGGEST SCATTERED TSRA THIS EVENING FOR COUNTIES
A.LONG AND NORTH OF I-80 WITH HIGH CHANCE POPS ELSEWHERE. REFRESHING
RELIEF IN STORE FOR REGION IN WAKE OF FRONT.

CID 65/50 EVE   DBQ 63/50 EVE     MLI 67/50       BRL 68/50

BERG

In the hours before

Special weather statement, Aug 3, 2:15 PM CDT, 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ007-009-
015>018-024>026-034-035-040520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT SUN AUG 3 1997

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM CDT...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EASTERN IOWA AND
MOST OF NORTHWEST ILLINOIS. THE ONLY TWO COUNTIES NOT INCLUDED
IN THE WATCH AREA ARE JO DAVIESS AND STEPHENSON IN EXTREME
NORTHWEST ILLINOIS. SOME CITIES IN THE WATCH AREA INCLUDE CEDAR
RAPIDS... DUBUQUE... IOWA CITY... CLINTON... STERLING/ROCK FALLS...
THE QUAD CITIES... PRINCETON... MUSCATINE... FAIRFIELD... MACOMB AND
BURLINGTON.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO
AND TELEVISION FOR THE LATEST INFORMATION.

HENDRICKS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:02 PM CDTSevere Thunderstorm WarningDVNJones63 min
Aug 3, 2:30 PM CDTSevere Thunderstorm WarningDVNClinton65 min
Aug 3, 2:53 PM CDTSevere Thunderstorm WarningDVNDubuque62 min
Aug 3, 2:58 PM CDTTornado WarningDVNClinton47 min
Aug 3, 3:20 PM CDTSevere Thunderstorm WarningDVNBenton65 min
Aug 3, 3:38 PM CDTSevere Thunderstorm WarningDVNScott47 min
Aug 3, 3:51 PM CDTTornado WarningDVNScott49 min
Aug 3, 4:47 PM CDTSevere Thunderstorm WarningDVNScott48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.